Advertisement

Stimulus-induced focal motor seizure in a pediatric patient with carbamazepine overdose

      Abstract

      Introduction

      Carbamazepine (CBZ) is a common antiepileptic drug that may cause overdoses with seizures as a common neurological manifestation. In previous reports, patients with CBZ overdose exhibited stimulus-induced generalized clinical or electrical seizures. To date, no previous cases of focal motor seizures have been reported.

      Case report

      We report the case of an 11-year-old girl with spontaneous and stimulus-induced clustering of focal motor seizures following CBZ overdose. The patient had been treated with CBZ (150 mg daily) for focal epilepsy since the age of six years. At the age of 11, she forgot to take a morning dose, took ten CBZ pills (CBZ 1000 mg) as compensation, and presented with generalized seizures. The patient arrived at the hospital in a coma. She demonstrated clustering of focal-to-bilateral tonic-clonic seizures induced by pain stimulus or spontaneously, with focal epileptiform discharges observed on EEG. Her CBZ blood concentration measured 40.4 μg/mL and she was diagnosed with CBZ overdose. The patient showed improvement without any specific treatment, and was later discharged without neurological sequelae.

      Conclusion

      Previous cases of CBZ overdose with stimulus-induced generalized seizures resulted in death or required intensive care. Stimulus-induced focal seizures may indicate a favorable prognosis for CBZ overdose.

      Keywords

      Abbreviations:

      CBZ (carbamazepine), EEG (electroencephalography)
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Brain and Development
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Cott A.C.
        • Blatt I.
        • Brenner R.P.
        Stimulus-sensitive seizures in postanoxic coma.
        Epilepsia. 1996; 37: 868-874
        • Young G.B.
        • Gilbert J.J.
        • Zochodne D.W.
        The significance of myoclonic status epilepticus in postanoxic coma.
        Neurology. 1990; 40: 1843-1848
        • Fernández-Torre J.L.
        • Santos-Sánchez C.
        • Casariego-Pola F.
        • Calleja J.
        Stimulus-sensitive post-anoxic focal motor seizures evolving into generalised myoclonic status epilepticus: a video-EEG study.
        Epileptic Disord. 2010; 12: 69-74
        • Hirsch L.J.
        • Pang T.
        • Claassen J.
        • Chang C.
        • Khaled K.A.
        • Wittman J.
        • et al.
        Focal motor seizures induced by alerting stimuli in critically ill patients.
        Epilepsia. 2008; 49: 968-973
        • Hassanian-Moghaddam H.
        • Zarei M.R.
        • Kargar M.
        • Sarjami S.
        • Rasouli M.R.
        Factors associated with nonbenzodiazepine antiepileptic drug intoxication: analysis of 9,809 registered cases of drug poisoning.
        Epilepsia. 2010; 51: 979-983
        • Schmidt S.
        • Schmitz-Buhl M.
        Signs and symptoms of carbamazepine overdose.
        J Neurol. 1995; 242: 169-173
        • Weaver D.F.
        • Camfield P.
        • Fraser A.
        Massive carbamazepine overdose: clinical and pharmacologic observations in five episodes.
        Neurology. 1988; 38: 755-759
        • Bertram M.
        • Fabian C.W.
        • Schwarz S.
        • Schwab S.
        Massive carbamazepine overdose: clinical and neurophysiological findings.
        J Neurol. 1998; 245: 745-747
        • DeRubeis D.A.
        • Young G.B.
        Continuous EEG monitoring in a patient with massive carbamazepine overdose.
        J Clin Neurophysiol. 2001; 18: 166-168
        • Agulnik A.
        • Kelly D.P.
        • Bruccoleri R.
        • Yuskaitis C.
        • Ebrahimi-Fakhari D.
        • Sahin M.
        • et al.
        Combination clearance therapy and barbiturate coma for severe carbamazepine overdose.
        Pediatrics. 2017; 139: e20161560
        • Stremski E.S.
        • Brady W.B.
        • Prasad K.
        • Hennes H.A.
        Pediatric carbamazepine intoxication.
        Ann Emerg Med. 1995; 25: 624-630
        • Glauser T.
        • Ben-Menachem E.
        • Bourgeois B.
        • Cnaan A.
        • Guerreiro C.
        • Kälviäinen R.
        • et al.
        ILAE Subcommission on AED Guidelines. Updated ILAE evidence review of antiepileptic drug efficacy and effectiveness as initial monotherapy for epileptic seizures and syndromes.
        Epilepsia. 2013; 54: 551-563
        • Hojer J.
        • Malmlund H.-O.
        • Berg A.
        Clinical features in 28 consecutive cases of laboratory confirmed massive poisoning with carbamazepine alone.
        J Toxicol Clin Toxicol. 1993; 31: 449-458
        • Patterson A.
        • Woodroffe S.
        • Sadler R.M.
        Unilateral abdominal clonic jerking as an epileptic phenomenon.
        Epilepsy Behav Rep. 2021; 16: 100480
        • Liu L.
        • Zheng T.
        • Morris M.J.
        • Wallengren C.
        • Clarke A.L.
        • Reid C.A.
        • et al.
        The mechanism of carbamazepine aggravation of absence seizures.
        J Pharmacol Exp Ther. 2006; 319: 790-798